Olanzapine-induced rhabdomyolysis

C. J. Rosebraugh, D. A. Flockhart, S. U. Yasuda, R. L. Woosley

Research output: Contribution to journalArticle

29 Citations (Scopus)

Abstract

OBJECTIVE: To report a possible case of olanzapine-induced rhabdomyolysis with concomitant lithium-induced pseudo-infarction electrocardiogram changes. CASE SUMMARY: A 13-year-old white boy was admitted to the hospital with profound weakness and electrocardiogram (ECG) changes suggestive of myocardial damage after starting olanzapine and lithium. An adverse medication effect was not considered at the time of the patient's admission. The time course of onset of weakness was coincident with administration of olanzapine. ECG abnormalities are a known manifestation of lithium therapy. DISCUSSION: This is a case description of olanzapine-induced rhabdomyolysis. Although other antipsychotic agents have been reported to cause rhabdomyolysis, an adverse drug reaction was not initially part of this patient's differential diagnosis. The patient had begun reporting myalgias six days after starting olanzapine. Fourteen days later, these symptoms forced him to bed rest; lithium was added for behavior misinterpreted as disobedience and oppositional disorder. Only when medications were considered as cause of the weakness and ECG changes, was the true nature of the patient's illness discovered. CONCLUSIONS: Olanzapine, like other neuroleptic agents, can cause rhabdomyolysis. Lithium can cause multiple ECG changes that can be misinterpreted as myocardial damage. Medication effects and adverse effects must always be considered in any disease complex.

Original languageEnglish (US)
Pages (from-to)1020-1023
Number of pages4
JournalAnnals of Pharmacotherapy
Volume35
Issue number9
StatePublished - 2001
Externally publishedYes

Fingerprint

olanzapine
Rhabdomyolysis
Lithium
Electrocardiography
Antipsychotic Agents
Bed Rest
Patient Admission
Myalgia
Drug-Related Side Effects and Adverse Reactions
Infarction
Differential Diagnosis

Keywords

  • Olanzapine
  • Rhabdomyolysis

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Rosebraugh, C. J., Flockhart, D. A., Yasuda, S. U., & Woosley, R. L. (2001). Olanzapine-induced rhabdomyolysis. Annals of Pharmacotherapy, 35(9), 1020-1023.

Olanzapine-induced rhabdomyolysis. / Rosebraugh, C. J.; Flockhart, D. A.; Yasuda, S. U.; Woosley, R. L.

In: Annals of Pharmacotherapy, Vol. 35, No. 9, 2001, p. 1020-1023.

Research output: Contribution to journalArticle

Rosebraugh, CJ, Flockhart, DA, Yasuda, SU & Woosley, RL 2001, 'Olanzapine-induced rhabdomyolysis', Annals of Pharmacotherapy, vol. 35, no. 9, pp. 1020-1023.
Rosebraugh CJ, Flockhart DA, Yasuda SU, Woosley RL. Olanzapine-induced rhabdomyolysis. Annals of Pharmacotherapy. 2001;35(9):1020-1023.
Rosebraugh, C. J. ; Flockhart, D. A. ; Yasuda, S. U. ; Woosley, R. L. / Olanzapine-induced rhabdomyolysis. In: Annals of Pharmacotherapy. 2001 ; Vol. 35, No. 9. pp. 1020-1023.
@article{b696e54102844d0f9273a80626c87fc1,
title = "Olanzapine-induced rhabdomyolysis",
abstract = "OBJECTIVE: To report a possible case of olanzapine-induced rhabdomyolysis with concomitant lithium-induced pseudo-infarction electrocardiogram changes. CASE SUMMARY: A 13-year-old white boy was admitted to the hospital with profound weakness and electrocardiogram (ECG) changes suggestive of myocardial damage after starting olanzapine and lithium. An adverse medication effect was not considered at the time of the patient's admission. The time course of onset of weakness was coincident with administration of olanzapine. ECG abnormalities are a known manifestation of lithium therapy. DISCUSSION: This is a case description of olanzapine-induced rhabdomyolysis. Although other antipsychotic agents have been reported to cause rhabdomyolysis, an adverse drug reaction was not initially part of this patient's differential diagnosis. The patient had begun reporting myalgias six days after starting olanzapine. Fourteen days later, these symptoms forced him to bed rest; lithium was added for behavior misinterpreted as disobedience and oppositional disorder. Only when medications were considered as cause of the weakness and ECG changes, was the true nature of the patient's illness discovered. CONCLUSIONS: Olanzapine, like other neuroleptic agents, can cause rhabdomyolysis. Lithium can cause multiple ECG changes that can be misinterpreted as myocardial damage. Medication effects and adverse effects must always be considered in any disease complex.",
keywords = "Olanzapine, Rhabdomyolysis",
author = "Rosebraugh, {C. J.} and Flockhart, {D. A.} and Yasuda, {S. U.} and Woosley, {R. L.}",
year = "2001",
language = "English (US)",
volume = "35",
pages = "1020--1023",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "9",

}

TY - JOUR

T1 - Olanzapine-induced rhabdomyolysis

AU - Rosebraugh, C. J.

AU - Flockhart, D. A.

AU - Yasuda, S. U.

AU - Woosley, R. L.

PY - 2001

Y1 - 2001

N2 - OBJECTIVE: To report a possible case of olanzapine-induced rhabdomyolysis with concomitant lithium-induced pseudo-infarction electrocardiogram changes. CASE SUMMARY: A 13-year-old white boy was admitted to the hospital with profound weakness and electrocardiogram (ECG) changes suggestive of myocardial damage after starting olanzapine and lithium. An adverse medication effect was not considered at the time of the patient's admission. The time course of onset of weakness was coincident with administration of olanzapine. ECG abnormalities are a known manifestation of lithium therapy. DISCUSSION: This is a case description of olanzapine-induced rhabdomyolysis. Although other antipsychotic agents have been reported to cause rhabdomyolysis, an adverse drug reaction was not initially part of this patient's differential diagnosis. The patient had begun reporting myalgias six days after starting olanzapine. Fourteen days later, these symptoms forced him to bed rest; lithium was added for behavior misinterpreted as disobedience and oppositional disorder. Only when medications were considered as cause of the weakness and ECG changes, was the true nature of the patient's illness discovered. CONCLUSIONS: Olanzapine, like other neuroleptic agents, can cause rhabdomyolysis. Lithium can cause multiple ECG changes that can be misinterpreted as myocardial damage. Medication effects and adverse effects must always be considered in any disease complex.

AB - OBJECTIVE: To report a possible case of olanzapine-induced rhabdomyolysis with concomitant lithium-induced pseudo-infarction electrocardiogram changes. CASE SUMMARY: A 13-year-old white boy was admitted to the hospital with profound weakness and electrocardiogram (ECG) changes suggestive of myocardial damage after starting olanzapine and lithium. An adverse medication effect was not considered at the time of the patient's admission. The time course of onset of weakness was coincident with administration of olanzapine. ECG abnormalities are a known manifestation of lithium therapy. DISCUSSION: This is a case description of olanzapine-induced rhabdomyolysis. Although other antipsychotic agents have been reported to cause rhabdomyolysis, an adverse drug reaction was not initially part of this patient's differential diagnosis. The patient had begun reporting myalgias six days after starting olanzapine. Fourteen days later, these symptoms forced him to bed rest; lithium was added for behavior misinterpreted as disobedience and oppositional disorder. Only when medications were considered as cause of the weakness and ECG changes, was the true nature of the patient's illness discovered. CONCLUSIONS: Olanzapine, like other neuroleptic agents, can cause rhabdomyolysis. Lithium can cause multiple ECG changes that can be misinterpreted as myocardial damage. Medication effects and adverse effects must always be considered in any disease complex.

KW - Olanzapine

KW - Rhabdomyolysis

UR - http://www.scopus.com/inward/record.url?scp=0034829748&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034829748&partnerID=8YFLogxK

M3 - Article

C2 - 11573848

AN - SCOPUS:0034829748

VL - 35

SP - 1020

EP - 1023

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 9

ER -